Swollen legs Hyperthyroidism

Hi there. I have been on Carbimazole and Beta Blockers for 2 weeks for Hyperthyroidism. I stupidly drove for 5 hours to Wales and ever since have swollen legs that won't go down. Is this part of the symptoms ? Does anyone know ? 

I did ask the GP and she said that as the calves were not full and firm that I shouldn't worry. But I haven't seen this on a list of symptoms for Hyper. Anyone know ? 

3 Replies

  • Someone who is hyper will respond if they know the answer. I know hypo members complain of swelling at times.

  • Carbimazole takes some time to have an impact.

    The first stage is for the production of new thyroid hormone to be reduced - or stopped. This is quite a fast effect.

    The second stage ifs for existing thyroid hormone, the excess in the bloodstream and body plus what is stored in the thyroid, to reduce.

    The third stage is achieving a satisfactory thyroid hormone level.

    Unfortunately it seems to be almost every case the patient slips from that third stage into hypothyroidism. It is very difficult for a doctor to know the precise dose required, and how long it needs to be taken, to get to the third stage - and then remain there. The extremely unsatisfactory situation is that patients don't have this explained to them.

    It could take a couple of weeks or longer to become hypothyroid. It could be that it is necessary to increase carbimazole to get there. But once hypothyroidism bites, patients invariably feel bad.

    What should happen is that as soon as the thyroid hormone levels drop sufficiently, the carbimazole dose should be reduced to the lowest dose that stops you going hyperthyroid again.

    If you are on a significant dose of carbimazole, it is often recommended that you split the dose taking about half in the morning and half 12 hours or so later. It doesn't last in the bloodstream and having a single dose can allow periods of thyroid hormone production to occur making the journey a bit of a roller-coaster.

  • I was hyperthyroid for nearly two years before RAI treatment.  I was not on any medication as there was crossed wires between the hospital and my gp - they each thought I was on meds.  I didn't know anything about thyroid probs at that time and wasn't any the wiser.  However in the year before getting any treatment I was not well at all and my symptoms were boiling hot, heavy legs, low concentration and fogginess, headaches,  palpitations - I then started swelling up in my legs and ankles and developed a baker's cyst behind my right leg - I was in and out of hospitals for xrays etc.  so that was with no meds for my hyperthyroidism but yes my legs and ankles did swell up a lot

You may also like...